Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Rhombic tilings and Bott-Samelson varieties


Authors: Laura Escobar, Oliver Pechenik, Bridget Eileen Tenner and Alexander Yong
Journal: Proc. Amer. Math. Soc. 146 (2018), 1921-1935
MSC (2010): Primary 05B45, 05E15, 14M15
DOI: https://doi.org/10.1090/proc/13869
Published electronically: December 26, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: S. Elnitsky (1997) gave an elegant bijection between rhombic tilings of $ 2n$-gons and commutation classes of reduced words in the symmetric group on $ n$ letters. P. Magyar (1998) found an important construction of the Bott-Samelson varieties introduced by H. C. Hansen (1973) and M. Demazure (1974). We explain a natural connection between S. Elnitsky's and P. Magyar's results. This suggests using tilings to encapsulate Bott-Samelson data (in type $ A$). It also indicates a geometric perspective on S. Elnitsky's bijection. We also extend this construction by assigning desingularizations of Schubert varieties to the zonotopal tilings considered by B. Tenner (2006).


References [Enhancements On Off] (What's this?)

  • [Ati82] M. F. Atiyah, Convexity and commuting Hamiltonians, Bull. London Math. Soc. 14 (1982), no. 1, 1-15. MR 642416, https://doi.org/10.1112/blms/14.1.1
  • [BJS93] Sara C. Billey, William Jockusch, and Richard P. Stanley, Some combinatorial properties of Schubert polynomials, J. Algebraic Combin. 2 (1993), no. 4, 345-374. MR 1241505, https://doi.org/10.1023/A:1022419800503
  • [BL00] Sara Billey and V. Lakshmibai, Singular loci of Schubert varieties, Progress in Mathematics, vol. 182, Birkhäuser Boston, Inc., Boston, MA, 2000. MR 1782635
  • [BS55] R. Bott and H. Samelson, The cohomology ring of $ G/T$, Proc. Nat. Acad. Sci. U. S. A. 41 (1955), 490-493. MR 0071773
  • [Dem74] Michel Demazure, Désingularisation des variétés de Schubert généralisées, with Collection of articles dedicated to Henri Cartan on the occasion of his 70th birthday, I, Ann. Sci. École Norm. Sup. (4) 7 (1974), 53-88 (French). MR 0354697
  • [Ele15] Balázs Elek.
    Bott-samelson varieties.
    Unpublished notes, available at
    https://www.math.cornell.edu/$ \sim $bazse/BS_varieties.pdf, 2015.
  • [Eln97] Serge Elnitsky, Rhombic tilings of polygons and classes of reduced words in Coxeter groups, J. Combin. Theory Ser. A 77 (1997), no. 2, 193-221. MR 1429077, https://doi.org/10.1006/jcta.1997.2723
  • [Esc16] Laura Escobar, Brick manifolds and toric varieties of brick polytopes, Electron. J. Combin. 23 (2016), no. 2, Paper 2.25, 18. MR 3512647
  • [GS82] V. Guillemin and S. Sternberg, Convexity properties of the moment mapping, Invent. Math. 67 (1982), no. 3, 491-513. MR 664117, https://doi.org/10.1007/BF01398933
  • [Han73] H. C. Hansen, On cycles in flag manifolds, Math. Scand. 33 (1973), 269-274 (1974). MR 0376703, https://doi.org/10.7146/math.scand.a-11489
  • [Hat02] Allen Hatcher, Algebraic topology, Cambridge University Press, Cambridge, 2002. MR 1867354
  • [JW13] Brant Jones and Alexander Woo, Mask formulas for cograssmannian Kazhdan-Lusztig polynomials, Ann. Comb. 17 (2013), no. 1, 151-203. MR 3027577, https://doi.org/10.1007/s00026-012-0172-3
  • [Mag98] Peter Magyar, Schubert polynomials and Bott-Samelson varieties, Comment. Math. Helv. 73 (1998), no. 4, 603-636. MR 1639896, https://doi.org/10.1007/s000140050071
  • [Man06] Toufik Mansour, The enumeration of permutations whose posets have a maximum element, Adv. in Appl. Math. 37 (2006), no. 4, 434-442. MR 2266892, https://doi.org/10.1016/j.aam.2005.11.003
  • [Per07] Nicolas Perrin, Small resolutions of minuscule Schubert varieties, Compos. Math. 143 (2007), no. 5, 1255-1312. MR 2360316, https://doi.org/10.1112/S0010437X07002734
  • [Ten06] Bridget Eileen Tenner, Reduced decompositions and permutation patterns, J. Algebraic Combin. 24 (2006), no. 3, 263-284. MR 2260018, https://doi.org/10.1007/s10801-006-0015-6
  • [Ten17] Bridget Eileen Tenner, Reduced word manipulation: patterns and enumeration, J. Algebraic Combin. 46 (2017), no. 1, 189-217. MR 3666417, https://doi.org/10.1007/s10801-017-0752-8
  • [Vak06] Ravi Vakil, A geometric Littlewood-Richardson rule, with Appendix A written with A. Knutson, Ann. of Math. (2) 164 (2006), no. 2, 371-421. MR 2247964, https://doi.org/10.4007/annals.2006.164.371
  • [Vie89] Gérard Xavier Viennot, Heaps of pieces. I. Basic definitions and combinatorial lemmas, Graph theory and its applications: East and West (Jinan, 1986) Ann. New York Acad. Sci., vol. 576, New York Acad. Sci., New York, 1989, pp. 542-570. MR 1110852, https://doi.org/10.1111/j.1749-6632.1989.tb16436.x
  • [Wil06] Matthieu Willems, $ K$-théorie équivariante des tours de Bott. Application à la structure multiplicative de la $ K$-théorie équivariante des variétés de drapeaux, Duke Math. J. 132 (2006), no. 2, 271-309 (French, with English and French summaries). MR 2219259, https://doi.org/10.1215/S0012-7094-06-13223-4

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 05B45, 05E15, 14M15

Retrieve articles in all journals with MSC (2010): 05B45, 05E15, 14M15


Additional Information

Laura Escobar
Affiliation: Department of Mathematics, University of Illinois at Urbana–Champaign, Urbana, Illinois 61801
Email: lescobar@illinois.edu

Oliver Pechenik
Affiliation: Department of Mathematics, Rutgers University, Piscataway, New Jersey 08854
Address at time of publication: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109
Email: pechenik@umich.edu

Bridget Eileen Tenner
Affiliation: Department of Mathematical Sciences, DePaul University, Chicago, Illinois 60614
Email: bridget@math.depaul.edu

Alexander Yong
Affiliation: Department of Mathematics, University of Illinois at Urbana–Champaign, Urbana, Illinois 61801
Email: ayong@uiuc.edu

DOI: https://doi.org/10.1090/proc/13869
Received by editor(s): July 13, 2016
Received by editor(s) in revised form: July 6, 2017
Published electronically: December 26, 2017
Additional Notes: The second author was supported by an NSF Graduate Research Fellowship.
The third author was partially supported by a Simons Foundation Collaboration Grant for Mathematicians.
The fourth author was supported by an NSF grant.
Communicated by: Patricia Hersh
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society